Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Could GI symptoms be from long term use of azt?
Aug 6, 2002

I've been infected since 1986 and am pretty healthy. I started meds for hiv with crixivan, 3tc, and azt from the time crixivan was available. Switched to Sustiva and combivir (azt/3tc)back when sustiva was first in trials. Over the past year or so, the sustiva side-effects have once again returned each night (dizzy drunk feeling and wild dreams). I've read many of the responses here that this is unusual, however, most people I speak with on the same combo have likewise experienced a return of these symptoms as well...in any case, I can live with these as I sleep through most of them. However, in the past 8 months, I have experienced major GI symptoms (debilitating daily nausea, occasional abdominal cramping and pain). Over the past 2 months I have had severe reflux problems accompanied by a persistant sore throat. My doc prescribed tagamet and the reflux is under control, but the other gi symptoms persist. Could all of these GI symptoms be related? and could they be due to drug intolerance (my doc thinks it might be from the azt)? Or could it have something to do with lactic acidosis? My labs are otherwise extremely good and I am reluctant to change my meds (t-cells 727, vl undetectable). What do you think?

Response from Dr. Boyle

Your symptoms could be due to many things, but if you have tolerated zidovudine (AZT) for that long I doubt that it is solely an AZT-related problem. I would suggest that you have a thorough physical examination and laboratory evaluation, including lactate and amylase levels and a liver evaluation, and if this does not reveal some possible causes that you consider obtaining an abdominal CT and/or a GI consult. You might also try some treatment for the nausea, such as prochlorperazine or dronabinol.



Previous
Can you help me?
Next
Insomnia and 3tc

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement